Thunderstorm Wind, Gaines
- When
- September 13, 7:30 PM CST
- Where
- Gaines County, 3.45 mi S of Seminole
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.670, -102.650
KGNC recorded a 60 mph wind gust at 1930 CST.
Thunderstorms developed along a weak surface trough from northern Lea County to just west of Odessa, TX. An upper level jet streak provided lift over the region where steepening lapse rates, dry midlevel air and abundant low level moisture resided.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Thunderstorms developed along a weak surface trough from northern Lea County to just west of Odessa, TX. An upper level jet streak provided lift over the region where steepening lapse rates, dry midlevel air and abundant low level moisture resided. This resulted in one storm producing severe level winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 13, 6:11 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 711 PM CDT SAT SEP 13 2008 .DISCUSSION... SEE 00Z AVIATION DISCUSSION BELOW. && .AVIATION... AN UPPER LEVEL JET COMBINED WITH A WEAK MID-LEVEL TROUGH AND SURFACE TROUGH HAS AIDED IN EVENING CONVECTION ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. BASED ON THE LATEST NAM MODEL AND CURRENT RADAR TRENDS...WENT AHEAD AND PUT IN A TEMPO GROUP FOR TSRA AT MOST AREA TAF SITES...WITH THE MOST LIKELY IMPACT REMAINING IN THE 00Z-06Z TIME FRAME. WE MAY HAVE TO REEVALUATE THE NEED FOR AN ADDITIONAL TEMPO GROUP AFTER 06Z GIVEN GOOD AGREEMENT AMONG THE SHORT RANGE MODELS. SURFACE HIGH PRESSURE IS STILL EXPECTED TO BUILD TOMORROW MORNING THROUGH AFTERNOON...BRINGING SUSTAINED NORTHEAST WINDS OF 10-15KT WITH SOME GUSTS NEAR 20 KNOTS POSSIBLE. && .PREV DISCUSSION... /ISSUED 655 PM CDT SAT SEP 13 2008/ UPDATE... FORECAST HAS BEEN UPDATED TO INCREASE RAIN CHANGES AND QPF FROM NORTHERN LEA COUNTY THROUGH THE NORTHWEST AND CENTRAL PERMIAN BASIN. DISCUSSION... THUNDERSTORMS CONTINUE TO DEVELOP FROM NORTHERN LEA COUNTY TO JUST WEST OF ODESSA...GENERALLY NEAR WEAK SURFACE TROUGH. THOUGH DAYTIME HEATING IS WANING...MODERATE INSTABILITY IS EVIDENT ALONG AND EAST OF THE TROUGH. APPEARS THAT LIFT ASSOCIATED WITH RIGHT ENTRANCE REGION OF UPPER JET LIKELY TO CONTINUE PRECIPITATION CHANCES INTO MID TO LATE EVENING. STEEPENING LAPSE RATES...DRY MIDLEVEL AIR AND ABUNDANT LOW LEVEL MOISTURE SUGGEST THAT BOTH GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. PREV DISCUSSION... /ISSUED 205 PM CDT SAT SEP 13 2008/ DISCUSSION... CURRENT WATER VAPOR IMAGERY DEPICTS IKE CONTINUING TO TREK NORTHWARD ACROSS EAST TEXAS INTO WESTERN ARKANSAS WITH A LARGE AREA OF DRY MID/UPPER LEVEL SUBSIDENT AIR ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. LOW LEVEL TROPICAL MOISTURE...WITH SURFACE DEW POINTS IN THE MID 60S...WEDGED BENEATH THIS DRY AIR ALOFT IS RESULTING IN SCATTERED MID AFTERNOON THUNDERSTORMS DEVELOPING ACROSS AREAS MAINLY SOUTH AND WEST OF THE PECOS RIVER. THESE THUNDERSTORMS SHOULD GRADUALLY WANE WITH THE LOSS OF DAYTIME HEATING THIS EVENING. MEANWHILE...AN UPPER TROUGH SWINGING EASTWARD ACROSS THE CENTRAL PLAINS WILL PUSH A STRONG COLD FRONT SOUTHWARD INTO THE PERMIAN BASIN LATE TONIGHT WITH THE FRONT CONTINUING SOUTHWARD TO THE BIG BEND BY SUNDAY AFTERNOON. AUTUMN-LIKE COOL AND DRY AIR BEHIND THIS FRONT WILL CONFINE THUNDERSTORMS TO ALONG THE RIO GRANDE ON SUNDAY...WITH DECENT COLD AIR ADVECTION ACCOMPANYING THIS FRONT RESULTING IN SEASONABLY COOL TEMPERATURES MAINLY IN THE 70S ON MONDAY. TEMPERATURES WILL THEN MODERATE BACK TO SEASONAL NORMS BY MIDWEEK... WITH CONTINUED LOW TO NIL POPS NEXT WEEK...AS AN AMPLIFYING UPPER LEVEL RIDGE ACROSS THE INTERMOUNTAIN WEST STEADILY BUILDS EASTWARD INTO/ACROSS WEST TEXAS. & HYDROLOGY... MAJOR FLOODING ALONG THE RIO GRANDE RIVER BETWEEN PRESIDIO AND JOHNSON RANCH WILL PERSIST INTO THE FIRST HALF OF NEXT WEEK AS A CONTINUOUS FETCH OF WATER RELEASES FROM THE LUIS LEON RESERVOIR IN MEXICO FLOWS DOWNSTREAM INTO THE RIO GRANDE RIVER NEAR PRESIDIO. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1249 PM CDT SAT SEP 13 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1249 PM CDT SAT SEP 13 2008 /1149 AM MDT SAT SEP 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT TROPICAL MOISTURE IN PLACE WILL RESULT IN ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS. DUE TO RECENT RAINS...MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS ARE POSSIBLE. RIVER FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR AND RUNOFF FROM RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RIVER FLOODING ALONG THE RIO GRANDE WILL CONTINUE INTO THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 92 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
KGNC recorded a 60 mph wind gust at 1930 CST.
The Seminole mesonet station recorded a 60 mph wind gust at 1930 CST as a result of strong outflow from the severe thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134048, 134049.